Arizona, 2010Flash Flooding and Flood in Arizona, December 21 to 23, 2010
December 21 to 23, 2010 · NWS VEF · 4 events in 1 county or zone
A series of storms fueled by a tropical moisture tap pounded the Mojave Desert and southern Great Basin for several days. Extremely heavy snow and widespread flooding resulted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storms fueled by a tropical moisture tap pounded the Mojave Desert and southern Great Basin for several days. Extremely heavy snow and widespread flooding resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 21, 4:42 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Dec 21, 4:42 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 AM PST TUE DEC 21 2010
.SYNOPSIS...A VERY MOIST PACIFIC STORM WILL CONTINUE TO IMPACT THE
AREA THROUGH WEDNESDAY EVENING. WIDESPREAD VALLEY RAIN AND MOUNTAIN
SNOW CAN BE EXPECTED WITH LOCALLY HEAVY RAIN POTENTIALLY CAUSING
FLOODING ISSUES. HEAVY SNOW WILL FALL IN THE SPRING MOUNTAINS AND
SHEEP RANGE IN SOUTHERN NEVADA THROUGH WEDNESDAY EVENING. THIS STORM
WILL EXIT TO THE EAST LATE WEDNESDAY NIGHT WITH DRY CONDITIONS
THURSDAY AND FRIDAY.
&&
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...THE ATMOSPHERIC RIVER
CONTINUES TO STREAM ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA
THIS MORNING AND IS FORECAST TO SHIFT A LITTLE SOUTHEAST OF I-15 BY
THIS AFTERNOON. THIS IS IN RESPONSE TO THE UPPER LOW DIGGING OVER
THE EASTERN PACIFIC AND THIS SYSTEM WILL BE THE FINAL PUNCH THAT
WILL IMPACT THE FORECAST AREA WEDNESDAY. THE GFS AND ECMWF APPEAR TO
HAVE A GOOD HANDLE ON THE LATEST OBSERVED TRENDS WITH THE MAIN
MOISTURE PLUME SEPARATING FROM THE INCOMING LOW. THE NAM...ON THE
OTHER HAND...DRAWS THE MOISTURE PLUME MUCH FARTHER NORTH ACROSS THE
SOUTHERN SIERRA AS THE UPPER LOW APPROACHES THE CALIFORNIA COAST.
THE FORECAST IS BASED MORE ON THE GFS/ECMWF SOLUTIONS WHICH PROMPTED
REDUCING THE AMOUNT OF SNOW EXPECTED FOR THE SOUTHERN SIERRA WITH
THE LOSS OF THE DEEP MOISTURE. THE WINTER STORM WATCH WAS REPLACED
WITH A WINTER WEATHER ADVISORY TONIGHT THROUGH WEDNESDAY AFTERNOON.
THE SOUTHERN HALF OF THE REGION WILL CONTINUE TO SEE MORE TIME IN
THE RAIN THROUGH WEDNESDAY. FLASH FLOOD WATCHES WILL REMAIN IN
EFFECT THROUGH WEDNESDAY AFTERNOON. THE NEXT PROBLEM TO BE AWARE OF
WILL BE THE POTENTIAL FOR ORGANIZED THUNDERSTORMS WEDNESDAY
AFTERNOON ON THE LEADING EDGE OF THE CORE OF THE SYSTEM...MAINLY
OVER EASTERN SAN BERNARDINO...SOUTHERN CLARK AND MOHAVE COUNTIES.
STRONG SHEAR AND PLENTY OF MOISTURE AND DYNAMIC LIFT COULD PRODUCE
ISOLATED SEVERE STORMS. THE TRAILING EDGE OF THE SYSTEM SHOULD
FINALLY DRAG ACROSS THE REGION WEDNESDAY NIGHT WITH PRECIPITATION
TAPERING OFF FROM WEST TO EAST.
.LONG TERM...THURSDAY THROUGH SUNDAY...THE END TO THE LONG MOISTURE
STREAM IS EXPECTED. MODELS IN AGREEMENT THAT THE TROUGH WILL BE EAST
OF THE CWA THURSDAY MORNING. THERE WILL BE RESIDUAL PRECIPITATION IN
THE EASTERN EDGE OF THE CWA. HAVE TRIMMED THOSE POPS FROM PREVIOUS
FORECAST AND THEY MAY NEED TRIMMING MORE IF MODELS STAY ON TRACK
WITH SPEED OF THE TROUGH. A BRIEF PERIOD OF RIDGING WILL MOVE IN ON
THE TAIL OF THE EXITING SYSTEM LATE THURSDAY THROUGH FRIDAY.
TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THESE TWO DAYS. SATURDAY
WILL SEE A TEMPERATURE RISE TO ABOVE NORMAL LEVELS WITH SOUTHWEST
FLOW KICKING IN AHEAD OF THE NEXT TROUGH APPROACHING THE COAST. DAY
7 SUNDAY IS A TOUGH CALL. MODELS A BIT INCONSISTENT ON TIMING AND
DETAILS OF THE NEXT TROUGH COMING THROUGH. THEY HAVE SHOW A DECENT
AMOUNT OF MOISTURE WITH THIS SYSTEM. HAVE KEPT IN THE POPS FAVORING
THE NORTHWEST 2/3RDS OF THE FORECAST AREA WHERE CONFIDENCE IS
HIGHER.
&&
.AVIATION...FOR MCCARRAN...WINDS BIGGEST ISSUE FOR EARLY PART OF THE
00Z TAF. EXPECTED THE GUSTY SOUTH TO SOUTHWEST WINDS TO PERSIST
THROUGH AT LEAST MIDNIGHT LOCAL WITH GUSTS AROUND 25 KNOTS. RAIN
WILL BE CONTINUOUS TONIGHT OVER THE SPRING MOUNTAINS AND OCCASIONAL
SHOWERS WILL ROLL OFF THE SPRINGS AND OVER KLAS. CEILINGS WILL RANGE
5000-7500 OVER THE VALLEY EXCEPT UNDER THE RAIN WHERE IT COULD BE
3500 FEET. MONDAY LATE MORNING AND INTO THE AFTERNOON WILL SEE THE
RAIN BECOME MORE WIDESPREAD AND POSSIBLY CONTINUOUS. CEILINGS WILL
DROP TO THE 4000-5000 FOOT LEVEL AND POSSIBLY LOWER. WINDS WILL BE
LESS THAN TODAY FROM THE SOUTH AT 10 TO 20 KNOTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE PACIFIC MOISTURE STREAM WILL CONTINUE OVER THE AREA
WITH THE MAIN AXIS SHIFTING SOUTH INTO SOUTHERN NEVADA AND NORTHERN
ARIZONA. EXPECT RAIN AND LOW CEILINGS TO MOVE SOUTH TO THESE AREA
WITH WIDESPREAD CIGS BELOW 3000 FEET. MOUNTAIN AREAS WILL CONTINUE
TO SEE THEIR TOPS OBSCURED AND HAVE HEAVIER PRECIPITATION. THE OWENS
VALLEY COULD POSSIBLY SEE RAIN END AND FOG SET IN MONDAY MORNING.
THE SIERRA WILL CONTINUE TO SEE HEAVY SNOW AND STRONG WINDS THROUGH
MONDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NVZ015>022.
WINTER STORM WARNING UNTIL 10 PM PST WEDNESDAY FOR NVZ018-019.
WINTER STORM WARNING UNTIL 10 AM PST THIS MORNING FOR NVZ015.
AZ...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR AZZ001-036.
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH WEDNESDAY EVENING
FOR AZZ003.
CA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CAZ522>525.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY FOR CAZ519-521.
&&
ADAIR/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 21, 6:29 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 AM PST TUE DEC 21 2010
AZZ001>003-036-CAZ519>527-NVZ014>022-220430-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
529 AM PST TUE DEC 21 2010 /629 AM MST TUE DEC 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM OFF THE WEST COAST WILL CONTINUE TO ALLOW
FOR CONSIDERABLE SUBTROPICAL MOISTURE TO MOVE ACROSS THE AREA
TODAY PRODUCING WIDESPREAD RAIN AND SNOW. ALTHOUGH THERE WILL BE
SOME BREAKS DURING THE DAY...THE RAIN AND SNOW WILL LIKELY
INCREASE ONCE AGAIN TONIGHT. THERE IS A VARIETY OF SPECIAL WEATHER
PRODUCTS OUT FOR TODAY FOR PORTIONS OF THE DISTRICT INCLUDING...WINTER
STORM WARNINGS...FLASH FLOOD WATCHES...AND FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM OFF THE COAST WILL MOVE ACROSS THE AREA ON WEDNESDAY AND
CONTINUE TO SHIFT EAST WEDNESDAY NIGHT. THIS STORM WILL CONTINUE
TO BRING LOCALLY HEAVY SNOW TO THE MOUNTAIN AREAS AND POSSIBLE
FLASH FLOOD AND FLOOD PROBLEMS TO THE VALLEY LOCATIONS ON
WEDNESDAY. DRYING WILL BE SEEN ON THURSDAY AS A WEAK RIDGE OF HIGH
PRESSURE MOVES OVER THE REGION. THIS WILL BE SHORT LIVED HOWEVER
AS ANOTHER...WEAKER STORM...MOVES ACROSS THE DISTRICT OVER THE
CHRISTMAS WEEKEND FOR A CHANCE OF RAIN AND SNOW ONCE AGAIN TO MAINLY
THE NORTHERN PORTION. DRY CONDITIONS ARE THEN LOOKED FOR ON
MONDAY AS THIS NEXT SYSTEM SHIFTS TO THE EAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
2 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flood, Mohave
- When
- December 21, 9:00 AM MST to December 23, 3:00 PM MST
- Where
- Mohave County, 0.47 mi SSW of Beaver Dam to 0.31 mi SW of Littlefield
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- County Official
- Coordinates
- 36.913, -113.953
The Beaver Dam Wash flooded the community of Beaver Dam. Six homes were washed away, 12 more were damaged, two mobile homes and a garage were destroyed, and a 300-400 foot stretch of Clark Gable Drive was washed out. The water flowed into the Virgin River, which then flooded Littlefield, damaging a sewer lift station.
Flash Flood, Mohave
- When
- December 22, 12:15 PM MST to 3:00 PM MST
- Where
- Mohave County, 10.68 mi NNW of Willow Beach to 10.5 mi NNW of Willow Beach
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.015, -114.735
Parking Lot 11 at the Hoover Dam was closed due to boulders washing into the road.
Thunderstorm Wind, Mohave
- When
- December 22, 5:15 PM MST
- Where
- Mohave County, 5.34 mi NE of (Lhu)lake Havasu Cit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.502, -114.300
Visibility was reduced to 100 feet in rain and windblown debris.
Flash Flood, Mohave
- When
- December 22, 5:30 PM MST to 10:30 PM MST
- Where
- Mohave County, 1.99 mi NW of Riviera to 1.79 mi S of Bullhead City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.116, -114.629
Several roads were closed by flooding in the Bullhead City area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 21 to 22, 20104 events
- Drought in Arkansas, December 21 to 31, 20104 events
- Winter Weather in Wisconsin, December 21, 20102 events
- Blizzard and High Wind in Alaska, December 21 to 22, 2010$2,000 · 80 kt wind · 2 events
- Wildfire in Florida, December 21 to 24, 20101 event
- Drought in Florida, December 21 to 31, 20101 event
- High Wind in New Mexico, December 21, 201056 kt wind · 1 event
- High Wind in Texas, December 21, 201052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272916, 272927, 271410, 271424.